zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Three-manifolds with positive Ricci curvature. (English) Zbl 0504.53034
In this paper the following important theorem is proved: Let $X$ be a compact 3-manifold which admits a Riemannian metric with strictly positive Ricci curvature. Then $X$ also admits a metric of constant positive curvature. As all manifolds of constant curvature have been completely classified by {\it J. A. Wolf} in his book [Spaces of constant curvature. New York etc.: McGraw-Hill (1967; Zbl 0162.53304)], by the preceding theorem these are the only compact three-manifolds, which can carry metrics of strictly positive Ricci curvature. Accordingly, a conjecture of {\it J.-P. Bourguignon} [Global differential geometry and global analysis, Proc. Colloq., Berlin 1979, Lect. Notes Math. 838, 249--250 (1981; Zbl 0437.53011)] is answered affirmatively. As pointed out by the author, this theorem is closely related to the famous Poincaré’s conjecture on the compact, simply-connected 3-manifolds and the Smith’s conjecture related to the group of covering transformations. If both conjectures were true, the main theorem mentioned above would follow as a corollary. In the proof of this theorem the author studied in advance the equation of evolution $\frac{\partial g_{ij}}{\partial t}=\frac 2n rg_{ij} - 2R_{ij}$, where $r$ is the average of the scalar curvature $R$, namely $r=\int R\,d\mu/\int\,d\mu$. He proved that if for a compact 3-manifold the initial metric has strictly positive Ricci curvature, then it continues like that for ever, and converges to a metric of constant positive curvature, as $t$ tends to $\infty$. Then he made use of the fact peculiar to three dimensions, that the full Riemannian curvature tensor $R_{hijk}$ can be calculated from the Ricci tensor $R_{ij}$ (Weyl’s conformal curvature tensor is vanishing). In view of this crucial step, the method used here cannot be generalized to the case $\dim(M)\geq 3$, unless it is extensively modified.
Reviewer: C.-c. Hwang

53C21Methods of Riemannian geometry, including PDE methods; curvature restrictions (global)
53C44Geometric evolution equations (mean curvature flow, Ricci flow, etc.)
35K55Nonlinear parabolic equations
Full Text: Link Euclid
[1] J. P. Bourguignon, Ricci curvature and Einstein metrics, Lecture Notes in Math., Vol. 838, Springer, Berlin, p. 298. · Zbl 0437.53029 · doi:10.1007/BFb0088841
[2] J. Cheeger and D. Ebin, Comparison theorems in Riemannian geometry, North-Holland, Amsterdam, 1975, p. 174. · Zbl 0309.53035
[3] J. Eells and J. H. Sampson, Harmonic mappings of Riemannian manifolds, Amer. J. Math. 86 (1964) 109-160. JSTOR: · Zbl 0122.40102 · doi:10.2307/2373037 · http://links.jstor.org/sici?sici=0002-9327%28196401%2986%3A1%3C109%3AHMORM%3E2.0.CO%3B2-K&origin=euclid
[4] R. S. Hamilton, Harmonic maps of manifolds with boundary, Lecture Notes in Math., Vol. 471, Springer, Berlin, 1975, p. 168. · Zbl 0308.35003
[5] R. S. Hamilton, The inverse function theorem of Nash and Moser (new version), preprint, Cornell University, p. 294. · Zbl 0499.58003 · doi:10.1090/S0273-0979-1982-15004-2
[6] J. A. Wolf, Spaces of constant curvature, McGraw-Hill, New York, 1967, p. 408. · Zbl 0162.53304